Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 77, NWS Phoenix, AZ

August 24, 2006Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 24, 2006, 9:24 AM MST for Maricopa County, Arizona. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2006, 9:24 AM MST (16:24 UTC)
Expired
Aug 24, 2006, 10:30 AM MST
In force
66 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 4.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2006-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2006-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
787 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1979 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 9:22 AM MST, 2 minutes earlier.

Area forecast discussion, Aug 24, 9:22 AM MST, 2 minutes before
AZZ020>028-CAZ030>033-250000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
922 AM MST THU AUG 24 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS OVER MUCH OF THE REGION TODAY
AND POSSIBLY INTO THE AFTERNOON AS THE AIRMASS REMAINS MOIST AND
UNSTABLE. AN APPROACHING LOW PRESSURE AREA WILL START TO BRING SOME
DRYING TO SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA FRIDAY. THIS
DRIER AIR WILL SPREAD OVER THE ENTIRE REGION BY THE WEEKEND
...CONFINING ANY THUNDERSTORMS TO THE HIGHER TERRAIN OF SOUTH
CENTRAL ARIZONA. A MOIST SOUTHEAST FLOW IS EXPECTED TO RETURN THE
MIDDLE PART OF NEXT WEEK...FOR AN INCREASING CHANCE OF SHOWERS AND
THUNDERSTORMS.

&&

.SHORT TERM...
TODAY THROUGH SATURDAY...
ACTIVE MORNING WITH SCATTERED SHOWERS AND THUNDERSTORMS OVER
SOUTHWEST AND SOUTH-CENTRAL ARIZONA. MAIN CONCERN THIS MORNING/TODAY
IS RAINFALL AMOUNTS. SEVERAL PLACES IN THE SOUTHEAST VALLEY HAVE
ALREADY RECEIVED OVER AN INCH...WITH SOME PLACES RECEIVING UP TO ONE
AND A HALF INCHES THUS FAR. HAVE ISSUED URBAN AND SMALL STREAM FLOOD
ADVISORIES FOR MUCH OF MARICOPA AND NORTHWEST PINAL COUNTIES...AS
THESE STORMS CONTINUE TO BE MAJOR RAIN PRODUCERS. AMS REMAINS RIPE
FOR WET MICROBURST POTENTIAL AS WELL...WITH GUSTY WINDS NEAR 50 TO
60 MPH POSSIBLE. HAVE UPDATED THE FORECAST FOR SCATTERED SHOWERS AND
THUNDERSTORMS WHERE NEEDED...AND NO FURTHER UPDATES ARE NEEDED AT
THIS TIME. NOT MUCH TIME TO LOOK AT THE MODELS YET...BUT FORECAST
BEYOND TODAY SEEMS ON TRACK. REFER TO PREVIOUS DISCUSSION FROM
EARLIER THIS MORNING FOR THOUGHTS ON WHATS TO COME.

PREVIOUS DISCUSSION...
A TROF DIGGING INTO THE GREAT BASIN AND CA WILL BRING A MORE
WESTERLY FLOW WITH A DRIER AIRMASS TO SE CA TODAY. THE TROF WILL
CONTINUE TO DEVELOP THROUGH SAT SPREADING A DRIER WEST FLOW ACROSS
THE ENTIRE REGION THIS WEEKEND. P-WATER VALUES ARE SHOWN TO LOWER
FROM 1.7 INCHES TO 1.1 BY LATE SAT. THIS WILL BRING A DECREASING
TREND FROM THE WEST TO EAST OF THE CHANCES OF THUNDERSTORMS...SO BY
SAT THE THUNDERSTORMS ARE EXPECTED TO BE CONFINED TO THE HIGHER
TERRAIN OF SOUTH CENTRAL AZ...AND INTO THE SLIGHT CHANCE CATEGORY
TOO.

&&

.LONG TERM...
SATURDAY NIGHT THROUGH WEDNESDAY...
BY SAT NIGHT/SUN UPPER TROF MOVES OVER AZ WITH FAIR AMOUNT OF DRYING
ACROSS THE ENTIRE REGION. AS TROF MOVES TO THE EAST MON...A UPPER
HIGH SETS IN OVER THE GREAT BASIN RESULTING IN DRY NORTHERLY FLOW
FOR MUCH OF THE REGION. THIS LOWERS P-WATER DOWN TO HALF AN INCH.
BUT SOME LIMITED MOISTURE IS EXPECTED TO REMAIN OVER THE HIGHER
TERRAIN OF SOUTH CENTRAL AZ AND WITH AFTERNOON HEATING...A SLIGHT
CHANCE OF THUNDERSTORMS WILL CONTINUE TO EXIST. THE DRIER AIR WILL
ALLOW TEMPS TO WARM BY SUN AND INTO THE FIRST PART OF NEXT WEEK.
BY TUES ANOTHER TROF WILL BE APPROACHING THE PACIFIC NW COAST
FORCING THE UPPER HIGH TO RELOCATE ITSELF IN THE 4 CORNERS REGION.
THIS WILL RETURN A SE FLOW TO SOUTH CENTRAL AZ AND A GRADUAL RETURN
OF MOISTURE FOR A SLIGHT CHANCE OF THUNDERSTORMS SPREADING WEST INTO
THE SOUTH CENTRAL AZ BY MID WEEK. WITH THE RETURN OF MOISTURE...
TEMPS ACROSS SOUTH CENTRAL AZ WILL SLOWLY BEGIN TO LOWER BY MID
WEEK. A SW FLOW WILL KEEP SW AZ SE CA DRY THRU MID WEEK.

&&

.AVIATION...
12Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE
DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

22/DKS
Hazardous weather outlook, Aug 24, 6:04 AM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
604 AM MST THU AUG 24 2006

AZZ022-023-027-251315-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
604 AM MST THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. STORMS MAY
PRODUCE DENSE BLOWING DUST...STRONG GUSTY POSSIBLY DAMAGING
WINDS...AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING WATER
IN NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS FRIDAY AND AGAIN WEDNESDAY. STORMS MAY
PRODUCE DENSE BLOWING DUST...STRONG GUSTY POSSIBLY DAMAGING
WINDS...AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING WATER
IN NORMALLY DRY WASHES. NO HAZARDOUS WEATHER IS EXPECTED SATURDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ031-033-251315-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-IMPERIAL COUNTY-
604 AM PDT THU AUG 24 2006 /604 AM MST THU AUG 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

AZZ021-026-251315-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-
604 AM MST THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. STORMS MAY
PRODUCE DENSE BLOWING DUST...STRONG GUSTY POSSIBLY DAMAGING
WINDS...AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING WATER
IN NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS FRIDAY. STORMS MAY PRODUCE DENSE BLOWING
DUST...STRONG GUSTY POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN
WITH STREET FLOODING AND RUNNING WATER IN NORMALLY DRY WASHES. NO
HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-028-251315-
SOUTHERN GILA/TONTO NF FOOTHILLS-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
604 AM MST THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS. HAZARDS INCLUDE
STRONG GUSTY POSSIBLY DAMAGING WINDS... AND LOCALLY HEAVY RAIN WITH
STREET FLOODING AND RUNNING WATER IN NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. HAZARDS INCLUDE STRONG GUSTY POSSIBLY DAMAGING
WINDS...AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING
WATER IN NORMALLY DRY WASHES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ030-032-251315-
JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN DESERTS-
604 AM PDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. THE STORMS MAY PRODUCE DENSE BLOWING DUST...STRONG
GUSTY POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN WITH STREET
FLOODING AND RUNNING WATER IN NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:16 PM MSTSevere Thunderstorm WarningPSRYuma29 min
Aug 23, 6:07 PM MSTSevere Thunderstorm WarningPSRYuma53 min
Aug 24, 12:54 PM MSTSevere Thunderstorm WarningPSRMaricopa66 min
Aug 24, 4:11 PM MSTSevere Thunderstorm WarningPSRLa Paz34 min
Aug 24, 4:39 PM MSTSevere Thunderstorm WarningPSRYuma36 min
Aug 24, 4:43 PM MSTSevere Thunderstorm WarningPSRLa Paz47 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.